Talk

Advanced search

Please help. Bum thrush.

(6 Posts)
friends123 Mon 29-May-17 18:03:42

So 5 weeks ago my newborn was remitted to hospital and was put on antibiotics. He then developed bum thrush and we're still battling with it. The Doctor prescribed canestern that seemed to greatly improve it but because it didn't completely clear it in 7 days and it's steroid based he was taken off it. It's now back with avengeance! We've now got a different canestern cream and it seems to be making it worse. (Hv perscribed)

Can anyone give any ideas? We are currently airing his bum up to 5 hours a day and it's not doing anything, we're only using water and cotton will and using a barrier cream in between treatments. Nappy is getting changed very frequently.

He is ebf and 3 days ago the hv started treating us both for nipple thrush and mouth thrush. Mainly because I've got pink nipples and areola. My lo had no symptoms but since starting nystatin his tongue his white? Is that just a coincidence?
Any advice to help a first time mum will be appreciated. I hate seeing him so upset and so sore sad

Emma2803 Mon 29-May-17 21:49:46

Poor little mite!! How long have you been using the plain canesten? (red tube) I always put the canesten on, leave to soak in a bit and then apply a good thick layer of barrier cream over the top before putting the nappy on. Are you using the canesten 3 times a day?

I will also mix canesten with orabase paste and vaseline in equal parts and put a good thick layer on as the orabase helps it stick to the skin. Some GPS may prescribe this mixed, some won't.

White in the mouth sounds like thrush coming through now. I'm not sure what cream you have been prescribed for your nipples but if you use daktarin oral gel as opposed to a daktarin or a canesten cream you won't have to wash it off before feeds, and then give your little one the nystatin drops after he feeds. The dose has recently changed too, it used to be 1ml four times a day but it has increased but I'm not 100% sure what the new dose is.

Also I know your baby is bf but would you consider giving a probiotic supplements such as biokult or optibac, this would definitely help speed his recovery up by introducing some good bacteria into his system.

friends123 Tue 30-May-17 02:40:30

Thanks for replying,I will order the probiotic. I will literally try anything and was wondering even if there was a specislist I could go see. Like I say after 5 weeks it's worse if anything.

Yeah I think he has mouth thrush now but only since using the nystatin. Surely that can't give you thrush can it?They would only give him nystatin because he's only 6 weeks old. (He's had something wrong with him his whole life so far.) Do you reckon it's just bringing it out? He's only been treated because I've got red nipples and areola and it was painful in both breast.That sounds like thrush right? However I've not actually been checked to make sure. We've both only started this new regime since Thursday. Do you think I'm not giving it long enough? There's been no improvement in any of us. Not even slightly.
We are using the canestern 3 times a day. The steroid based one started shifting it nearly immediately. Poor chap. Thanks again

Pixiedust2017 Tue 30-May-17 02:54:50

Emma's reply was pretty thorough, the only advice I can add is that you could potentially try daktozin cream instead of the canesten but it will usually not be as effective on thrush but if baby is reacting badly to canesten might be worth trying.
I am in NZ so best practice where you are may be different but midwives here tend to prescribe canesten cream for nappy areas, nystatin drops for the baby and daktarin oral gel for nipple areas.
Nystatin should not be causing thrush orally as is it the treatment for it so it may be that it is taking longer to treat than usually expected, sometimes 2 lots of treatment will be prescribed in a row especially as immune systems in babies are still developing. I would say if you are worried though call your GP as ask to speak to a nurse and see what they recommend?

Ginger782 Tue 30-May-17 03:05:12

In addition to the above advice, 10mins of sunshine on your nipples and on his bum a couple of times a day may help!

A dose of solid sunlight on nipples with thrush definitely speeds things up!!

Emma2803 Tue 30-May-17 06:26:16

Yes the pink nipples and pain are symptoms of thrush. Agree with pixie dust, his little immune system is probably just not developed much yet to fight the infection and it is possible that reinfection can occur in you if his is not clearing up.
The probiotics you just buy from the pharmacy, no need to order, hopefully will have in stock and you can take them too which will help you too.
Yes definitely you could try daktarin cream on his little bum instead of the canesten, you can also buy this but I can't remember the minimum age so you may need to get it prescribed, o know the oral gel has to be prescribed below 3 months.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now